Hydrocodone abuse can actually cause hearing loss. If you have been misusing your or someone else’s prescription and need help, call 800-584-3274 now. Our treatment advisors are standing by, ready to help you find safe, effective rehab programs that will suit your needs.
Hydrocodone and Hearing Loss
According to a study published in the medical journal Pain Physician, “The chronic use of hydrocodone can be associated with progressive sensorineural [caused by lesion of inner ear disease] hearing loss.” Usually, this occurs in those who take hydrocodone in large doses chronically in order to either treat pain or to experience euphoric effects. Anyone who begins to take the drug in larger doses than prescribed or without a prescription is putting themselves at risk for this type of hearing loss.
In most of the reported incidents of hearing loss caused by hydrocodone misuse, the patient was abusing hydrocodone and acetaminophen combination drugs. Common brand names of this combination include:
- Anolor DH5
- Bancap HC
- Ceta Plus
- Dolorex Forte
- Lorcet and Loret Plus
- Vicodin, Vicodin ES, and Vicodin HP
The hearing loss associated with the abuse of hydrocodone and hydrocodone combination products develops extremely quickly. Many individuals start out experiencing it in only one ear but will soon experience total hearing loss in a matter of months if they continue to abuse the drug. This is a dangerous and irreversible side effect of hydrocodone abuse that can seriously impact your life.
How Can Hydrocodone-Related Hearing Loss Be Treated?
Hearing loss caused by hydrocodone abuse can be treated, but it often requires the use of a cochlear implant. According to a study published in the American Journal of Otolaryngology, 12 patients with this issue underwent cochlear implantation and were able to experience an effective recovery. However, the hearing loss associated with this level and this type of substance abuse does not simply fade away with time, and most patients will need the cochlear implant for the rest of their lives.
How Do I Know I Might Experience Hearing Loss?
If you have been abusing hydrocodone or any type of combination product containing the drug (especially the combination of hydrocodone and acetaminophen), you are putting yourself at risk for this rapidly occurring hearing loss. Common signs and symptoms include:
- Not being able to hear as well in one or both ears
- Crackling in your ears
- Crackling or popping sounds when you swallow
If you are experiencing any of these issues or any other hearing problems and you have been abusing hydrocodone, it is time to seek help.
Begin Your Recovery Today
You can put an end to your hydrocodone abuse now and get help finding a rehab center that will suit your needs. Call 800-584-3274 today to find treatment that will allow you to recover as safely and effectively as possible.